NSAID’s and Celebrex — Do equal complications make them equal risk?
Well I am neither a doctor nor a scientist; which may help explain why I am scratching my head in bewilderment after reading the latest article at msnbc.com. The article sets forth an association between common household NSAID’S (non-steroidal anti-inflammatory drugs) with an elevated risk of miscarriages. You are familiar with the NSAID drugs, like Aleve and Ibuprofen that we are encouraged to use for headaches and other pain.
According to a study in the Canadian Medical Association Journal there is almost 2.5 times an increase in the risk of miscarriage while using these drugs. As the article states it’s no time to “freak out”, but it certainly seems like a time to take notice. The marketing machines behind some of these drugs portray that these over the counter medications are almost like taking a multivitamin. This study once again shows that things aren’t always as simple or benign as they are represented in drug company advertising.
Listen, if I do not take NSAID’s, obviously this one issue doesn’t directly affect my body, but I have a wife and 3 beautiful girls to worry about.
When I view this newest concern with recent Celebrex ads I’ve watched it has not left me with warm and fuzzy feelings for Big Pharma and their methods. When a product that was essentially pulled from the market place, like Celebrex, now in the “new roll out – take 2” mode, comes out swinging with commercials that boast Celebrex essentially has the same exact cardiovascular risk factors as common household NSAIDS, I am left a little empty. So over the counter NSAID’s are just as risky? Great, am I supposed to feel better about Celebrex or should I be a heck of a lot more concerned about existing over the counter NSAID products? For me, I continue to be confused….
I have also learned a lot more about NSAID’S and their role in causing Stevens-Johnson syndrome. According to Skin Association there are links to Stevens-Johnson syndrome, a potentially deadly skin disease that usually results from a drug reactions, and NSAID’S. Think of Stevens – Johnson syndrome as something that burns your skin from the inside out; ultimately resulting in 3rd degree burns all over your body. It is painful and ultimately can be fatal – all the result of the way some drugs react.
I know, I know, it’s all very confusing. Should we trust these studies or “links” when they conflict with the ones that drug manufacturers set up?
Or even better, should it simply be a “buyer beware” in the arena of chemicals, compounds and drugs?
Should consumers be required to not only read the very tiny, tiny fine print on the drug labels, but also maintain sufficient chemical engineering acumen to truly understand them?
Plus, even if you read the scientific and legalese mumbo jumbo put out in the past there have been strong concerns that inadequate warnings have existed associating the NSAID’s with all of these issues. Considering these products are in the homes of almost every American, being used by the young, the old and yes, even those who are pregnant, should not more be done to properly warn the unsuspecting consumer?
ARVE Error: id and provider shortcodes attributes are mandatory for old shortcodes. It is recommended to switch to new shortcodes that need only url
Our modern times have created a hectic life and not everyone has the time to read complicated details in fine print stuffed in the bottom of discarded boxes. Not everyone reads scientific articles, which often require medical knowledge to understand them as a part for their work, as I do.
I think these various warnings should be delivered to all us consumers in a manner, at least equally effectively, if not more so than the slickly produced ads that run on TV and in print to sell drugs.
The last time I got an Advil coupon in my Sunday paper it wasn’t in tiny black and white print, folded up 15 times, and laying at the bottom of the newspaper sleeve to be easily discarded. It was in full color, large print and had pretty decorations – well, except the part about when it expired.